Jump to content

Skin Allergies


seaboardbc
 Share

Recommended Posts

Guest tearose

Yes, I've noticed a sensitivity to some adhesives, I'll get itchy and small red dots. Also, I got an injection site reaction from gadolinium on the 2nd and 3rd times it was used as the isotope for contrast dye during MRI. There were little welts near the injection site and it lasted and itched for a full two weeks! I don't know if it really is an allergic reaction. I think at times my body is very sensitive and it is a side effect vs. allergic reaction. I haven't wanted to think about it too much...my way of denying that now I have something ELSE to deal with. How do we know the difference between side effets we can manage and allergic reactions we should avoid?

Link to comment
Share on other sites

I have developed skin allergies as well as systemic allergies...basically, my immune system is very over reactive and once a reaction starts, it's like a chain reaction. The only thing I've found to help is to stay on zyrtec and benedryl daily, adding zantac during a reaction (zantac, while used for acid reflux, is a type of histamine blocker).

Nina :)

Link to comment
Share on other sites

Oh, by chain reaction, I mean that any subsequent things I eat or come in contact with give a high likelihood of give me hives, rashes, etc.

Link to comment
Share on other sites

Michelle

I also tried to ignore all of my newly developed skin sensitivites. Then, this Fall I had such a severe reaction to hypo-allergetic EKG pads that I ended up in the ER (this was only the 3rd time that I had a reaction to an adhesive, and none as severe, and there were times in between that I wore bandages with no problem). After 5 hours of trying everything he could to stop the reaction, the ER doctor told me he had no choice, but to give me an EPI shot. Well, that stopped the reaction, but I thought that I was going to have a heart attack. My HR was 145 when I went in and about 115 (lying down) when he gave me the shot. Well, when my cardiologist saw the ER records, she agreed that the ER doctor had no choice but to give me an EPI shot. She said that she couldn't have me getting EPI shots on a regular basis and that I needed to have skin patch testing. Well, I am allergic to every adhesive or ingredient that goes into an adhesive. I am so allergic that my dermatologist had me cancel a scheduled sleep study because of all of the adhesives that are used (she's afraid it could be another EPI night). So now the sleep clinic is trying to figure out how they can adhere everything to me.

I am also very allergic to Thimerosal, which is a preservative used in vaccines (you might want to read my other post about Thimerosal). I'm not sure if it's used as a preservative in contrast dyes, but you might want to check.

The other things that I tested positive to were: Formaldehyde (Quaternium-15) and Rosins (Colophony). All of my reactions were so severe that she told me these allergies need to be listed on my Medic Alert bracelet and all of my doctors and even my dentist need to be made aware of them because besides being used in adhesives some are also used in topical medications.

I am also having a blood test tomorrow for allergies to latex (because it doesn't show up well in patch testing and with my other allergies she thinks that I'm probably allergic to latex also).

The past couple of years I has some very odd unexplainable rashes. Prior to that, (for almost 40 years) I could put just about anything on my skin without a reaction. Now, I can't even wear a bandage. I don't know what happened this Fall that put me other the edge. I have an appointment with Dr. Grubb in a couple of weeks and I'm going to ask him about it. My dermatologist said that she would do some research on POTS and see what she can find.

So, to answer your question "How do we know the difference between side effets we can manage and allergic reactions we should avoid?" I don't know how to answer your question. But maybe if you have had enough rashes or reactions to things, you might want to be tested. The patch testing isn't that bad. You can't shower (or sweat) for 48 hours after the patches are applied. After 48 hours the patches are removed and the initial results are recorded, and then you can shower, but you can't use soap where the patches were applied. Then after another 48 hours the final results are recorded and the testing is complete. It was pretty painful for me the first 48 hours because I had such severe reactions, but I guess everyone is different. Also, I would suggest being tested in the winter. I could never have tolerated it in the summer. If you would like to read more about contact allergies go to www.truetest.com.

I hope that I haven't confused you (or anyone else) more than we are already confused.

Take CAre

Bren

Link to comment
Share on other sites

The standard stuff for allergic reactions that require immediate attention are any reaction where you've got a fair amount of hives, any respiratory difficulty, and most especially, any swelling of the mouth, lips, tongue, throat, etc.

Nina :huh:

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...